Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 54, NWS New Orleans, LA

August 12, 2008East Feliciana Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Aug 12, 2008, 1:04 PM CDT for East Feliciana Parish, West Feliciana Parish, Louisiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 1:04 PM CDT (18:04 UTC)
Expired
Aug 12, 2008, 1:30 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Feliciana Parish, LA, West Feliciana Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:12 PM CDTTSTM WND DMGJackson, LAPOWER LINES REPORTED DOWN IN JACKSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3027 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3027 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 121804
TORLIX
LAC037-125-121830-
/O.NEW.KLIX.TO.W.0054.080812T1804Z-080812T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
104 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...JACKSON...CLINTON...
  SOUTHEASTERN WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 130 PM CDT

* AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JACKSON...
  MOVING NORTHEAST AT 41 MPH.

* THE TORNADO WILL BE NEAR...
  CLINTON BY 120 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING  
DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3081 9084 3071 9115 3071 9125 3069 9126
      3069 9127 3083 9136 3100 9098 3100 9096
TIME...MOT...LOC 1804Z 243DEG 36KT 3080 9121

$$

32

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 12, 3:42 AM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 3:42 AM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 AM CDT TUE AUG 12 2008

.SYNOPSIS...
SURFACE BOUNDARY FROM YESTERDAY HAS MOVED NORTH OF THE AREA...GENERALLY
ALONG INTERSTATE 20. UPPER IMPULSE OVER NORTHEAST TEXAS HAS TRIGGERED
A LARGE AREA OF CONVECTION ACROSS SOUTHERN ARKANSAS...NORTHWEST
LOUISIANA AND NORTHEAST TEXAS. THIS ACTIVITY IS MOVING EAST...AND
THE BULK OF IT WILL STAY WELL NORTH OF OUR AREA THROUGH 12Z. NO
SIGNIFICANT PRECIPITATION ECHOES OVER THE AREA AT 08Z...AND
TEMPERATURES AND DEWPOINTS BOTH IN THE 70S AREAWIDE.
&&

.SHORT TERM...
LARGEST PORTION OF THE FORECAST PROBLEM THIS MORNING WILL OCCUR DURING
THE FIRST 36 HOURS OF THE FORECAST. ALL MODELS TRACK THE NORTHEAST
TEXAS IMPULSE AND ASSOCIATED SURFACE LOW DUE EASTWARD...GENERALLY
REMAINING ALONG INTERSTATE 20...WITH MUCH OF THE HEAVY PRECIP
ALONG AND NORTH OF THE LOW TRACK.

WHILE THE LOW TRACKS TO OUR NORTH...THAT DOESNT LET US OUT OF THE
WOODS. PRECIPITABLE WATER VALUES REMAIN WELL ABOVE 2 INCHES THIS
MORNING...AND LOW LEVEL...BETWEEN 925 AND 800 MB...WINDS INCREASE
DURING THE DAY. WINDS OF 40 TO 50 KNOTS AT THIS LEVEL ARE SOMEWHAT
UNSEASONABLE FOR MID AUGUST ON THE GULF COAST...WITHOUT BEING
ASSOCIATED WITH A TROPICAL SYSTEM. SHEAR FROM THESE STRONGER WINDS
CERTAINLY PROVIDES THE POSSIBILITY FOR A FEW SEVERE STORMS LATE
THIS AFTERNOON AND EVENING IF CONVECTION CAN DEVELOP SOME CLEAN
INFLOW. SPC HAS ABOUT NORTHERN 2/3 OF AREA OUTLOOKED FOR SLIGHT
RISK WITH 15 PERCENT WIND PROBS IN SLIGHT RISK AREA...AND ABOUT 5
PERCENT TORNADO PROBS FOR OUR SOUTHWEST MISSISSIPPI COUNTIES.

EXCESSIVE RAIN YESTERDAY WAS VERY ISOLATED. FORECAST RAIN AMOUNTS
FOR TODAY AND TONIGHT WILL GENERALLY BE BELOW 2 INCHES...SO NO
ORGANIZED FLOODING EXPECTED IN OUR AREA. WITH HIGH PRECIPITABLE
WATER VALUES...ISOLATED HEAVY RAIN POSSIBLE...BUT WILL NOT CARRY
IN ZONES OR ISSUE WATCH. WILL CONTINUE WITH POPS FROM PREVIOUS
FORECAST FOR THE FIRST TWO PERIODS.

WITH PASSAGE OF SHORTWAVE...BOUNDARY WILL SHIFT SOUTH OF THE AREA
INTO THE GULF LATE TONIGHT INTO WEDNESDAY. MOST PRECIPITATION
OCCURRING DURING THE DAYTIME HOURS ON WEDNESDAY SHOULD BE IN THE
MORNING. AIRMASS DRIES OUT...ESPECIALLY ABOVE THE SURFACE
WEDNESDAY AFTERNOON THROUGH THURSDAY...WITH MUCH LOWER POPS.

TEMPERATURES WILL BE BELOW NORMAL TODAY DUE TO CLOUDS AND PRECIP.
SUNSHINE WEDNESDAY MAY ALLOW TEMPS TO RECOVER TO NEAR NORMAL BY LATE
AFTERNOON...WITH ABOVE NORMAL TEMPERATURES ON TAP FOR THURSDAY. 35
&&

.LONG TERM...
MODELS STILL STRUGGLING WITH THE WEEKEND SCENARIO OF AN UPPER LOW
OVER THE MIDWEST...ON TIMING...STRENGTH AND LOCATION. UNTIL SOME
AGREEMENT IS SEEN IN THE MODELS...WILL TAKE THE CONSERVATIVE
APPROACH AND MAKE NO MAJOR CHANGES TO GOING FORECAST. 35
&&

.AVIATION...
WHILE THE RADAR IS FAIRLY QUIET EARLY THIS MORNING...NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI AND WILL LIKELY IMPACT EACH TAF SITE
AT SOME POINT DURING THE COURSE OF THE DAY. THE MOST LIKELY TIMES
WILL BE AFTER DAYBREAK AND INTO THE AFTERNOON HOURS. OCCASIONAL MVFR
CEILINGS ARE EXPECTED TODAY WITH IFR TO LIFR CEILINGS AT KMCB EARLY
THIS MORNING. 11
&&

.MARINE...
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE GULF COASTAL
WATERS TODAY THROUGH WEDNESDAY MORNING AS SOUTHWEST FLOW INCREASES
TO AROUND 20 KNOTS AND SEAS BUILD TO 5 TO 7 FEET AS AN AREA OF LOW
PRESSURE MOVES EAST ACROSS THE LOWER MISSISSIPPI VALLEY. A HEADLINE
FOR SMALL CRAFT TO EXERCISE CAUTION WILL BE ADDED TO THE LAKE
PONTCHARTRAIN AND LAKE MAUREPAS FORECAST FOR TODAY. WINDS WILL BEGIN
TO DIMINISH WEDNESDAY AFTERNOON. HIGH PRESSURE WILL PREVAIL ACROSS
THE COASTAL WATERS FOR THE END OF THE WEEK. 11
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  71  89  69 /  80  60  30  10
BTR  86  74  90  71 /  80  60  40  10
MSY  89  75  89  73 /  70  60  50  20
GPT  87  74  89  72 /  80  60  50  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM TUESDAY TO NOON WEDNESDAY FOR
     THE FOLLOWING ZONES: GMZ550-555-570-575.

&&
Hazardous weather outlook, Aug 12, 11:26 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT TUE AUG 12 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1126 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A POTENT UPPER LEVEL DISTURBANCE WILL MOVE BETWEEN INTERSTATES 10 AND
20 TODAY. STRONG LOW LEVEL WINDS WILL PROVIDE ENOUGH SHEAR TO
POTENTIALLY PRODUCE SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS. THUS...THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE
MAIN THREATS WITH ANY SEVERE ACTIVITY WOULD BE DAMAGING WINDS IN
EXCESS OF 60 MPH AND ISOLATED TORNADOES.

IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE MINOR
FLOODING ON ROADWAYS AND IN LOW LYING AREAS. A GENERAL 1.5 TO 2
INCHES CAN BE EXPECTED AREAWIDE...WITH ISOLATED AREAS OF 3 TO 4 INCHES.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR LAKES PONTCHARTRAIN
AND MAUREPAS AND ALL GULF COASTAL WATERS THROUGH TONIGHT...WITH WINDS OF
20 KNOTS AND 5 TO 7 FOOT SEAS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH WEDNESDAY MORNING ACROSS
THE COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ORGANIZED
HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 12, 12:30 PM CDT, 34 minutes before
LAZ034>036-048-121815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 PM CDT TUE AUG 12 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING TOWARD THE
FELICIANAS...

AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 7 MILES SOUTHWEST OF NEW
ROADS...OR ABOUT 5 MILES NORTH OF LIVONIA...MOVING NORTHEAST AT 41
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW ROADS BY 1240 PM
  ST. FRANCISVILLE BY 1250 PM
  WAKEFIELD BY 1255 PM
  ZACHARY BY 100 PM
  JACKSON BY 105 PM

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS AND VERY HEAVY RAIN ARE ALL POSSIBLE WITH THIS
THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:11 PM CDTSmall Craft AdvisoryLIX42 hr
Aug 12, 1:32 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena, Tangipahoa43 min
Aug 12, 3:43 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington47 min
Aug 12, 3:45 PM CDTSpecial Marine WarningLIX60 min
Aug 12, 3:56 PM CDTSevere Thunderstorm WarningLIXSaint Tammany49 min
Aug 12, 4:38 PM CDTSpecial Marine WarningLIX67 min
Aug 12, 5:43 PM CDTSpecial Marine WarningLIX92 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.